Texas, 2011

Strong Wind in Texas, May 1, 2011

May 1, 2011 · NWS CRP · 1 event in 1 county or zone

An area of low pressure over the southern plains provided strong south to southeast winds over the coastal plains on May 1st. The winds gusted to near 50 mph at times.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

An area of low pressure over the southern plains provided strong south to southeast winds over the coastal plains on May 1st. The winds gusted to near 50 mph at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 1, 5:38 AM CST, 6 hours 37 minutes earlier.

Area forecast discussion, May 1, 5:38 AM CST, 6 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
638 AM CDT SUN MAY 1 2011

.DISCUSSION...SEE AVIATION SECTION FOR 12Z TAFS.

&&

.AVIATION...12Z CRP SOUNDING SHOWS A STRONG 55 KNOTS SOUTHERLY LOW
LEVEL JET OVER THE REGION. ONLY SPORADIC MVFR CIGS OCCURRING NORTH
OF I-37 AS DRIER BOUNDARY LAYER AIR MOVING INT FROM THE SOUTH. THESE
CIGS SHOULD LIFT OR DIMINISH BY 15Z. MAIN EMPHASIS WILL BE ON THE
WIND TODAY AND THE FRONT LATE TONIGHT. LOW LEVEL WIND SHEAR WILL BE
IN THE ALI/CRP/VCT TAFS UNTIL 15Z. VERY STRONG SOUTH-SOUTHEAST WINDS
WILL OCCUR AT ALI/CRP/VCT WITH GUSTS NEAR 40 KNOTS POSSIBLE AT CRP.
THE COLD FRONT WILL APPROACH THE REGION TONIGHT WITH THE WINDS
QUICKLY TAPERING OFF THIS EVENING. THE FRONT WILL MOVE INTO THE
COT AREA AROUND 07Z MONDAY...LRD AND VCT AROUND 09Z...ALI AT 11Z
AND CRP AROUND 13Z MONDAY. CIGS WILL LOWER TO LOW MVFR/IFR FOR
THE COASTAL PLAINS OVERNIGHT WITH THE APPROACH AND PASSAGE OF THE
FRONT. ISOLATED SHOWERS WILL BE POSSIBLE WITH THE FRONT BUT FOR
NOW RAIN CHANCE NOT HIGH ENOUGH TO PUT IN THE TAFS.

&&

.PREV DISCUSSION... /ISSUED 444 AM CDT SUN MAY 1 2011/

SHORT TERM (TODAY THROUGH MONDAY)...THERE WILL BE BIG CHANGES FROM
TODAY AND MONDAY. ONE MORE DAY OF VERY WARM AND WINDY CONDITIONS FOR
SOUTH TEXAS. THE GRADIENT BETWEEN A LOW PRESSURE AREA NEAR THE
HILL COUNTRY AND HIGH PRESSURE OVER THE GULF HAS PRODUCED A VERY
STRONG LOW LEVEL JET ALONG THE COAST THIS MORNING. KCRP VAD WIND
PROFILE SEEMS TO BE OVERESTIMATING THE JET...AROUND 70 KNOTS AT 2
KFT...WHILE GUIDANCE SHOWS THE JET AROUND 55 KNOTS AT 925H. THIS
JET AXIS WILL BE SLOW TO MOVE EAST TODAY. ISSUED A WIND ADVISORY
FOR THE COASTAL BEND AND VICTORIA CROSSROADS WITH THE EXCEPT OF
ARANSAS WHERE MARINE AFFECTS MAY KEEP WIND SPEEDS JUST BELOW
ADVISORY LEVEL.

STILL HAVE CONCERNS THAT MID LEVEL TEMPS WILL KEEP ADEQUATE
CONVECTIVE INHIBITION OVER THE REGION THIS AFTERNOON. BUT MOISTURE
HOLDS OVER THE EASTERN PORTIONS OF THE BRUSH COUNTRY THROUGH THIS
AFTERNOON. THERE WILL BE MODEST LOW LEVEL CONVERGENCE FORMING WEST
OF BEEVILLE ALONG WITH THE POSSIBILITY OF A WEAK SHORT WAVE TROUGH
MOVING NORTHEAST OUT OF MEXICO AHEAD OF THE MAIN UPPER TROUGH OVER
THE SOUTHERN ROCKIES. WILL SHOW A SLIGHT CHANCE OF THUNDERSTORMS
THIS AFTERNOON BETWEEN COTULLA AND BEEVILLE BUT MORE CONDITIONAL.
WILL KEEP LOW CHANCE POPS ACROSS THE NORTHERN COUNTIES TONIGHT
NEAR REGION OF STRONG LOW LEVEL WARM AIR ADVECTION AND PROXIMITY
TO WEAKER CAP.

BIG CHANCE FOR BUST ON TEMPERATURES WITH RESPECT ON TIMING OF THE
FRONT LATE TONIGHT INTO MONDAY. DISREGARDED THE NAM AS TOO STRONG
WITH THE COOLING BEHIND THE FRONT AND TOO FAST. A COMPROMISE BETWEEN
THE 00Z GFS AND SREF WAS USED FOR TIMING WITH THE FRONT. THE UPPER
TROUGH OVER THE SOUTHERN ROCKIES WILL BE MOVING INTO THE SOUTHERN
PLAINS MONDAY. THE FRONT IS EXPECTED TO ENTER THE FORECAST AREA
OVERNIGHT AND PUSH INTO THE GULF WATERS BEFORE 18Z MONDAY. WILL
ONLY SHOW A LOW END CHANCE POP FOR ELEVATED CONVECTION BEHIND THE
FRONT AS THE STRONGER ENERGY IS STILL TO THE NORTH ON MONDAY. BUT
WITH CLOUD COVER...EXPECT TEMPERATURES WILL BE MUCH COOLER.

MARINE (TODAY THROUGH MONDAY)...STRONG ONSHORE FLOW WILL CONTINUE
OVER THE WATERS WITH THE VERY STRONG LOW LEVEL JET REMAINING OVER
THE COASTAL WATERS. EXPECT THE WINDS TO DIMINISH OVER THE BAYS BY
EARLY THIS EVENING AS THE GRADIENT FINALLY WEAKENS WITH THE APPROACH
OF THE COLD FRONT. THE FRONT WILL MOVE INTO THE WATERS ON MONDAY
WITH A STRONG OFFSHORE FLOW EXPECTED BY LATE MONDAY AFTERNOON INTO
THE EVENING.

FIRE WEATHER (TODAY THROUGH MONDAY)...STRONG AND GUSTY SOUTH TO
SOUTHEAST WINDS WILL OCCUR OVER THE EASTERN PORTIONS OF THE BRUSH
COUNTRY. THIS WILL KEEP HUMIDITY A LITTLE HIGHER. EXPECT SOUTH TO
SOUTHEAST WINDS WILL BE GUSTY ALONG WITH MARGINAL RH VALUES WILL
LEAD TO AN ELEVATED FIRE DANGER THREAT FOR THE BRUSH COUNTRY LATE
THIS MORNING INTO THE AFTERNOON. THE COLD FRONT WILL MOVE THROUGH
THE REGION LATE TONIGHT AND MONDAY MORNING BUT WITH CLOUD COVER
RH VALUES WILL NOT FALL INTO RED FLAG CRITERIA FOR WESTERN AREAS.

LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...A STRONG COLD FRONT IS
EXPECTED TO BE SOUTH OF THE CWA BY MONDAY NIGHT. STRONG OFFSHORE
FLOW WILL DEVELOP IN ITS WAKE ACROSS THE MARINE ZONES...ALONG WITH
BREEZY TO WINDY CONDITIONS ACROSS THE COASTAL COUNTIES. MAIN ISSUE
WILL BE POST FRONTAL PRECIP MON NITE. MODELS ARE IN PRETTY GOOD
AGREEMENT WITH THE 850MB FRONT MOVG S OF THE AREA BY TUE MORNING.
AHD OF THE 850MB FRONT...DECENT MID LEVEL CAPE...OMEGA AND LAPSE
RATES WILL BE IN PLACE WITH THE MAIN UPPER TROF AXIS SWINGING ACROSS
THE AREA. A PIECE OF THE UPPER JET WILL ALSO MOVE ACROSS OR JUST TO
THE N OF THE CWA LEADING TO DIFFLUENCE ALOFT. THEREFORE AM EXPECTING
SCT SHRA'S AND TSRA'S LATE MONDAY NIGHT THEN EXITING OFFSHORE BY TUE
MORNING. AM NOT EXPECTING SVR WX AT THIS TIME...HOWEVER A FEW STORMS
COULD BE STRONG WITH SMALL HAIL AND WIND GUSTS RANGING FROM 40 TO 50
MPH. MUCH COOLER CONDITIONS ARE EXPECTED ON TUE. WENT WITH A BLEND
OF MOS GUIDANCE WITH MX TEMPS IN THE MID 70S. MN TEMPS BOTH TUE MORN
AND WED MORN ARE PROGD TO BE IN THE LOWER TO MID 50S. MN RH VALUES
WILL BE LOWER ON TUE AND WED...HOWEVER WINDS ARE EXPECTED TO REMAIN
BELOW RED FLAG CRITERIA BOTH DAYS. ELEVATED FIRE WX CONDITIONS ARE
POSSIBLE ESPECIALLY ON TUE WHEN WINDS WILL BE LIGHT TO MOD. WINDS
WILL BE EVEN LIGHTER ON WED AS HIGH PRESSURE SETTLES ACROSS THE
AREA. ONSHORE FLOW WILL RESUME BY LATE WED AFTERNOON AS THE SFC HIGH
DRIFTS E. ONSHORE FLOW WILL STRENGTHEN THRU THE REMAINDER OF THE
WEEK USHERING IN MOISTURE AND WARMER TEMPS. THE GFS PROGS PRECIP ON
THU/FRI WITH THE RETURN FLOW...HOWEVER WILL ONLY GO WITH SILENT 10
POPS AS UPPER LEVEL ENERGY WILL BE WELL TO THE N OF THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    92  68  70  55  76  /  10  20  30  40  30
VICTORIA          89  63  64  52  74  /  10  30  30  40  20
LAREDO           105  67  69  56  79  /  10  20  20  30  10
ALICE             98  67  68  52  76  /  10  20  30  40  20
ROCKPORT          87  68  71  59  74  /  10  20  30  40  30
COTULLA          101  60  65  50  76  /  10  30  30  30  10
KINGSVILLE        95  69  70  53  76  /  10  20  30  40  20
NAVY CORPUS       87  69  71  62  74  /  10  20  30  30  30

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BEE...CALHOUN...GOLIAD...KLEBERG...NUECES...
     REFUGIO...SAN PATRICIO...VICTORIA.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT MONDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT
     20 NM...COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP
     CHANNEL OUT 20 NM...WATERS FROM BAFFIN BAY TO PORT ARANSAS
     FROM 20 TO 60 NM...WATERS FROM PORT ARANSAS TO MATAGORDA
     SHIP CHANNEL FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT
     ARANSAS...BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT
     O'CONNOR.

&&

TMT/89...SHORT TERM/AVIATION
TE/81...LONG TERM
Hazardous weather outlook, May 1, 4:03 AM CST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
503 AM CDT SUN MAY 1 2011

TXZ229>234-239>247-012200-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
503 AM CDT SUN MAY 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT TODAY FOR THE COASTAL BEND AND
VICTORIA CROSSROADS FOR STRONG AND GUSTY SOUTH TO SOUTHEAST WINDS.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON OVER
NORTHERN PORTIONS OF THE BRUSH COUNTRY AND ACROSS THE NORTHERN
PORTIONS OF SOUTH TEXAS TONIGHT. THERE IS A VERY SMALL POSSIBILITY
OF THE STORMS BECOMING STRONG ENOUGH TO PRODUCE HAIL OR GUSTS UP
TO 50 MPH.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED BEHIND THE
COLD FRONT MONDAY AND MONDAY NIGHT THEN TAPERING OFF THROUGH
TUESDAY MORNING. A FEW STORMS MAY BE STRONG WITH SMALL HAIL AND
WIND GUSTS RANGING FROM 40 TO 50 MPH.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ230-235-250-255-270-275-012200-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
503 AM CDT SUN MAY 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDDLE TEXAS COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE BAYS THROUGH EARLY
THIS EVENING FOR STRONG AND GUSTY SOUTH TO SOUTHEAST WINDS...WITH
THE ADVISORY CONTINUE FOR THE GULF WATERS THROUGH THE NIGHT FOR
LINGERING HIGH SEAS AS WINDS SLOWLY DIMINISH WITH THE APPROACH OF
A COLD FRONT.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SMALL CRAFT ADVISORIES MAY BE NECESSARY ACROSS THE BAYS AND ADJACENT
OPEN WATERS OF THE WESTERN GULF MONDAY NIGHT AND TUESDAY IN THE WAKE
OF A STRONG COLD FRONT. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE WITH THE FRONTAL PASSAGE ALSO.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

TMT/TE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Goliad

When
May 1, 12:15 PM CST to 12:30 PM CST
Where
Goliad forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
28.657, -97.426 (the zone’s center; the record gives no point)

A strong wind gust snapped a medium sized tree and blew the roof off of a small shed near the community of Charco.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297090.